Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Rapid taper using Hydroxyzine?


[Zu...]

Recommended Posts

Hey all,

 

It's been awhile since I've came around BB. I felt I needed time away for personal reasons. I had a doc appt today and discussed withdrawling from xanax. His plan was to prescribe 25mg of Hydroxyzine up to 4 times daily as needed. As for the Xanax, he wants me off in a month, starting with a reduction of 75% down to .25mg of xanax and using the Hydroxyzine as a mitigator for withdrawal symptoms. He seems quite optimistic that I won't have a severe withdrawal using this combination as well as the other meds I'm on.

 

So since im going further down the hole by adding yet again, another medication, I was wondering if anyone had any personal experience with Hydroxyzine and if it was enough to combat WD symptoms?

 

Thanks.

Link to comment
Share on other sites

Your doctor is an idiot.  Yes, hydroxyzine helps many with the horrors of withdrawal, but your doctor is recommending essentially a cold turkey.  Nothing will mitigate the nightmare you'll be in for, even hydroxyzine which only takes the edge off, if that.  Some people report that it doesn't help at all.  It did help me, somewhat, after I CTed 2 mg of Klonopin over four weeks since I didn't know any better.  It was a horror that I can't even begin to describe.

 

You need to taper the Xanax by no more than 10% per month and you can do this on your own without your doctor's interference.  However, you do need him to supply the drug.  I suggest you tell him you have decided to stay on the drug and then taper without mentioning it to him.  Or, find a new doctor who will supply the drug until you can get off with a proper taper.  Doctors are complete morons about psych drugs. 

Link to comment
Share on other sites

[25...]
Hydroxyzine is an antihistamine. It's anti-allergy drug. It can make you a bit drowsy until you develop a tolerance to its sedative effects. That's all it can do. In no way can it be used for cold-turkey from benzos. Huge doses of mood stabilizers can be used to cold-turkey people off of benzos (lamotrigine 150 mg/day or topiramate 500 mg/day, or oxcarbazepine 1200 mg/day), but that is a bad idea too, for many, many reasons. Slow taper is a way to go (Dr. Reg Paert says by cutting 2.5% off the total dose per week). As Prof. Ashton says, if you cut slowly enough you don't need any additional drugs, and that has been my personal experience as well.
Link to comment
Share on other sites

Hey all,

 

It's been awhile since I've came around BB. I felt I needed time away for personal reasons. I had a doc appt today and discussed withdrawling from xanax. His plan was to prescribe 25mg of Hydroxyzine up to 4 times daily as needed. As for the Xanax, he wants me off in a month, starting with a reduction of 75% down to .25mg of xanax and using the Hydroxyzine as a mitigator for withdrawal symptoms. He seems quite optimistic that I won't have a severe withdrawal using this combination as well as the other meds I'm on.

 

So since im going further down the hole by adding yet again, another medication, I was wondering if anyone had any personal experience with Hydroxyzine and if it was enough to combat WD symptoms?

 

Thanks.

You CANNOT put a time on benzo withdrawal.

You need a benzo friendly doctor, this one's method is plain dangerous.

Atarax AKA hyroxyzine wont do a thing.

The doctor is ignorant, ignorance is dangerous, I don't know much about legality but if he puts you in danger it might be that he leaves himself open to a lawsuit.

Link to comment
Share on other sites

I need to correct my statement. After speaking with the nurse I am only supposed to reduce by .25mg a week, I know that's still rapid but I also have my therapist working with him. She already told me if this method isn't working to go back on my regular dose and recommend a slower taper.

 

A friend of mine recently had to CT .5mg of klonopin after a few years of daily use, she was given Hydroxyzine and it apparently worked well for her withdrawal as it only took her about a week. She also takes cymbalta, chlonidine and gabapentin as needed, which probably helped. Regardless of all that, I still agree a month is too rapid. My doctor isn't cutting me off the xanax as he said I should still take when I feel like I need to (I won't but if it keeps the supply coming I can slow the taper down myself).

 

It's going to be rough, but I'm on 3 anxiolytics now since I first tapered so I'm hoping it does help even a little.

 

Thanks for the replies all. Hoping I can be done with all these meds eventually.

Link to comment
Share on other sites

I need to correct my statement. After speaking with the nurse I am only supposed to reduce by .25mg, I know that's still rapid but I also have my therapist working with him. She already told me if this method isn't working to go back on my regular dose and recommend a slower taper.

 

A friend of mine recently had to CT .5mg of klonopin after a few years of daily use, she was given Hydroxyzine and it apparently worked well for her withdrawal as it only took her about a week. She also takes cymbalta, chlonidine and gabapentin as needed, which probably helped. Regardless of all that, I still agree a month is too rapid. My doctor isn't cutting me off the xanax as he said I should still take when I feel like I need to (I won't but if it keeps the supply coming I can slow the taper down myself).

 

It's going to be rough, but I'm on 3 anxiolytics now since I first tapered so I'm hoping it does help even a little.

 

Thanks for the replies all. Hoping I can be done with all these meds eventually.

What is your current dose please?

.25mg, is still too rapid. A therapist cannot help with physical withdrawals. I would not risk the first cut of 0.25mg it will hurt, it may cost you time off work.

 

A friend of mine recently had to CT .5mg of klonopin after a few years of daily use, she was given Hydroxyzine and it apparently worked well for her withdrawal as it only took her about a week. She also takes cymbalta, chlonidine and gabapentin as needed, which probably helped.

The gabapentin is not only masking the withdrawals of klonopin c/t, 1) It is addictive in itself and has horrible withdrawals. 2) If she comes off it, the withdrawal from the c/t klonopin will rear it's ugly head.

You cannot take benzos when you feel like you need to. How can you be confident a doctor will give you enough Xanax to do a safe taper. Xanax is not recommended to taper from, it's half-life is too short. Best Benzos to taper from are valium, its longest half life, and klonopin and a gradual crossover is needed.

 

What other anxylotics are you on?

 

Can you find a benzo friendly doctor?

Link to comment
Share on other sites

[25...]

A friend of mine recently had to CT .5mg of klonopin after a few years of daily use, she was given Hydroxyzine and it apparently worked well for her withdrawal as it only took her about a week. She also takes cymbalta, chlonidine and gabapentin as needed, which probably helped. Regardless of all that, I still agree a month is too rapid. My doctor isn't cutting me off the xanax as he said I should still take when I feel like I need to (I won't but if it keeps the supply coming I can slow the taper down myself).

I used to be able to cold-turkey benzos without any adjuvant drugs. And taking alprazolam PRN is just a way to kindle yourself. That's what has happened to me. I used to think if I take benzos intermittently I'll avoid dependence and now I have kindled so much that a single rescue dose after my last taper has put me in cold-turkey withdrawal (which is very frustrating, since taper itself went great). You can taper directly from alprazolam, but you'll have to be dosing at least three times a day.

Link to comment
Share on other sites

A friend of mine recently had to CT .5mg of klonopin after a few years of daily use, she was given Hydroxyzine and it apparently worked well for her withdrawal as it only took her about a week. She also takes cymbalta, chlonidine and gabapentin as needed, which probably helped. Regardless of all that, I still agree a month is too rapid. My doctor isn't cutting me off the xanax as he said I should still take when I feel like I need to (I won't but if it keeps the supply coming I can slow the taper down myself).

I used to be able to cold-turkey benzos without any adjuvant drugs. And taking alprazolam PRN is just a way to kindle yourself. That's what has happened to me. I used to think if I take benzos intermittently I'll avoid dependence and now I have kindled so much that a single rescue dose after my last taper has put me in cold-turkey withdrawal (which is very frustrating, since taper itself went great). You can taper directly from alprazolam, but you'll have to be dosing at least three times a day.

I agree with at least three times a day, even four as if I am not mistaken Xanax half life is 6hrs or less.

Link to comment
Share on other sites

×
×
  • Create New...